David’s health problems started when he was 8, when he suddenly developed bloody diarrhea. Because the onset was so abrupt, his pediatrician assumed it was a food-borne illness and prescribed antibiotics. But those didn’t help. The diarrhea continued for days without change, and he started losing weight and growing weaker.
A gastroenterologist at a hospital near their home in Maryland performed a colonoscopy, revealing that David had ulcerative colitis. This condition affects the lining of the colon (large intestine) and rectum, causing inflammation and ulcers within the lining of the bowel.
Treating ulcerative colitis
Treatment with a mild anti-inflammatory medication stopped the diarrhea most of the time, and David was able to resume his normal life. Over the next four years, the medication kept his condition under reasonable control. He would have a couple of flare-ups every year, but most of the time he felt well.
When David was 12, in the seventh grade, he had a particularly intense flare-up that put him in the hospital. Within a few days, his weight dropped from 85 pounds to 68. His doctor decided to supplement the anti-inflammatory medication with steroids. Low doses had little effect on David’s symptoms, but high doses provided relief. After a month in the hospital, he was well enough to go home.
The recovery turned out to be a short one. After his first day back at school, a teacher called David’s parents to say that he seemed too weak to return to his regular routine, and he wasn’t acting like himself. His parents saw that for themselves that evening and over the next few days. “It was as if he had gone insane,” says David’s mother, Laura. “He was talking like a baby, saying nonsense. He wasn’t sleeping.”
David’s doctor said that the behavior might be a side effect of the steroids — some patients experience a reaction know as “steroid psychosis” — so he quickly weaned David off of them. But his strange behavior continued, and David began to have wrenching stomach pains.
Deeply concerned about David’s condition and frustrated with his care, his parents took him to the emergency room at Children’s Hospital of Philadelphia (CHOP) because of its reputation. In addition to his pyschosis, an X-ray detected kidney stones, and David was admitted. Shortly following a two-week stay at CHOP, another problem was found — the abrupt end of his steroids had caused his adrenal gland to fail, necessitating that he again start a low dose of steroid and wean more slowly.
Coordinated care at Children’s Hospital
David’s range of problems required the coordination of several specialists. That collaborative approach was critical to David’s care at this stage. He had mental health issues that appeared to be related to his treatment for gastrointestinal problems, and he had kidney stones. When the family met with any of the specialists, each was aware of the full range of David’s issues, and all were clearly acting as a team in providing his care.
“what we love about chop is that they all work together.”
A key member of David’s medical team was Andrew Grossman, MD, a Pediatric Gastroenterologist in the Division of Gastroenterology, Hepatology and Nutrition (GI) and Co-Director of CHOP's Center for Pediatric Inflammatory Bowel Disease. Dr. Grossman took the lead in considering how to treat David’s colitis going forward.
About Ulcerative Colitis
Like all forms of IBD, finding the most effective form of treatment for ulcerative colitis would be challenging. Treating colitis is very complicated, and there’s no one drug or combination of drugs that works for every child. Patients respond to treatments in different ways, so it can take various lengths of time to discover the most effective treatment. Trying a different medication would be vital to treating David, as would avoiding steroids based on his prior adverse reaction.
The transition to different medication took some time. David needed gradual weaning from the steroids, and he had to resolve the problems associated with psychosis, both of which took several months. David missed four months of school. He also missed his bar mitzvah, for which he had studied intensively.
Dr. Grossman recommended that David be put on a biologic immunosuppressant administered with infusions at the Hospital. David started with three infusions in six weeks, then gradually moved to treatments every seven weeks. Thankfully, David’s symptoms responded quite well to the infusions. However, again, David turned out to be among the unfortunate few who experience negative side effects. He started having scabs on his head, which evolved into scaly, puffy sores, and his hair started falling out in clumps. A CHOP Dermatologist, James R. Treat, MD, recommended by the medical team, diagnosed the problem as a very rare reaction to the biological therapy.
Dr. Grossman met with the family to plan a new approach to David’s treatment in collaboration with the dermatologist. David was given local injections to treat his skin problems. For his colitis, Dr. Grossman recommended transitioning to a different biologic agent to treat his ulcerative colitis.
The new combination of treatments seems to be the magic bullet for David. Since the fall of 2016, he hasn’t had a flare-up of his colitis, the sores on his head are healing, and his hair is starting to grow back. At age 16, he still needs time to rebound from the long stretches of school he missed and the awkwardness he sometimes feels about his appearance. But he’s moving in the right direction now. David, his family and his clinicians are all hopeful that the new medication will provide a long stretch of relief from his colitis symptoms.
“we are thrilled with the whole team at chop. they work together as a fine-tuned machine. they respond to unexpected changes, and they have been very responsive to our needs.”